North Carolina, 2015

Damaging Wind in North Carolina, June 21, 2015

June 21, 2015 · NWS RNK · 1 event in 1 county or zone

Upper level ridging became established across the central Plains, with upper level troughing observed across the Great Lakes region, resulting in west northwesterly wind flow aloft for the central Appalachians. Upper level disturbances embedded within the flow passed across the forecast area, triggering a few strong to severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Upper level ridging became established across the central Plains, with upper level troughing observed across the Great Lakes region, resulting in west northwesterly wind flow aloft for the central Appalachians. Upper level disturbances embedded within the flow passed across the forecast area, triggering a few strong to severe thunderstorms. CAPE (Convective Available Potential Energy) values were observed exceeding 2000 J/Kg during the afternoon and early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 21, 7:10 PM EST, 10 minutes earlier.

Area forecast discussion, Jun 21, 7:10 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
810 PM EDT SUN JUN 21 2015

.SYNOPSIS...
LOW PRESSURE OVER THE UPPER MISSISSIPPI VALLEY WILL MOVE EAST
TONIGHT AND MONDAY AND PUSH A COLD FRONT INTO THE REGION ON
TUESDAY. TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE END OF
THE WEEK WITH A DAILY THREAT OF SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH MONDAY/...
AS OF 800 PM EDT SUNDAY...

INSTABILITY CONTINUES TO DIMINISH BUT STILL HAVE MLCAPES OF
1000-1500 J/KG IN THE AREA. STORMS OUT OF THE WATCH...SO THE WATCH
WAS ALLOWED TO EXPIRE AT 8 PM. STORMS OVER ROCKINGHAM/STOKES TO
WILKES SLIDE SE THROUGH LATE EVENING...WITH A FEW SHOWERS EXPECTED
OVER THE NORTH AND WEST OVERNIGHT...BUT EXPECT A
WEAKENING/DIMINISHING TREND OVERALL.

UPSTREAM....AREA OF STORMS FROM IND-MT VERNON IL ARE MAY SET THE
STAGE FOR MORE SHOWERS/STORMS TOMORROW. LATEST HRRR AND WRF
FAVORING SOMETHING OVER ERN KY TO OHIO...THOUGH SOME RISING
HEIGHTS/TEMPS ALOFT MAY LIMIT SE ADVANCE.

ADDED FOG WITH RAIN IN THE AREA...MAINLY IN THE TYPICAL VALLEYS
OVERNIGHT. MODELS START TO CLEAR OUT THE HIGH CLOUDS EAST OF
THE MTNS AFTER 3 AM.

PREVIOUS VALID DISCUSSION...
LOW TEMPERATURES WILL CONTINUE TO BE ABOUT TEN DEGREES ABOVE
NORMAL FOR THIS TIME OF YEAR WITH MID TO UPPER 60S ACROSS THE
MOUNTAINS AND UPPER 60S TO LOWER 70S ACROSS THE PIEDMONT.

ON MONDAY...LOW LEVEL FLOW WILL SWITCH TO THE SOUTHWEST AS AN UPPER
RIDGE STARTS BUILDING TO OUR WEST. THIS WILL HAVE THE IMPACT OF
STARTING TO YIELD EVEN HIGHER TEMPERATURES THANKS TO THE START OF
WARM AIR ADVECTION. AFTERNOON HEATING WILL PEAK WITH THE CROSSING OF
AN 850 MB WARM FRONT...WHICH IN TURN WILL HELP ACT AS A FOCUSING
MECHANISM FOR MORE ORGANIZED CONVECTION. HIGH TEMPERATURES WILL BE A
DEGREE OR TWO HIGHER THAN THOSE REALIZED TODAY WITH MID TO UPPER 80S
ACROSS THE MOUNTAINS AND LOW TO NEARLY MID 90S ACROSS THE PIEDMONT.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
AS OF 300 PM EDT SUNDAY...

ON TUESDAY COLD FRONT WITH GOOD SURFACE CONVERGENCE ENTERS THE
FORECAST AREA FROM THE NORTHWEST. MODELS SHOWED STRONG Q-V FORCING
ALONG WITH MOISTURE POOLING AHEAD OF THE FRONT. IN ADDITION...VERY
WARM AIR MASS WILL RESULT IN A LARGE AMOUNT OF INSTABILITY BY
TUESDAY AFTERNOON AND EVENING. WILL HAVE ONLY LOW PROBABILITY OF
PRECIPITATION ON MONDAY NIGHT BUT WILL INCREASE PROBABILITY BY LATE
TUESDAY AFTERNOON. CLOUD COVER FROM ANY UPSTREAM THUNDERSTORMS IN
THE MORNING MAY LIMIT HEATING EARLY IN THE DAY AND VERY WARM
TEMPERATURES ARE ADVECTING IN AT MID LEVELS WHICH MAY CAP GROWTH OF
STORMS UNTIL LATE TUESDAY. BUFKIT IS FAVORING HE CAP WHICH WOULD
MEAN LESS STORMS FOR ALL BUT THE FAR NORTHERN FORECAST AREA.

GFS POSITION OF THE FRONT IS FAVORED WHICH PLACES THE BOUNDARY JUST
SOUTH OF THE FORECAST AREA ON WEDNESDAY. THIS WILL BE THE FOCUS FOR
SHOWERS AND THUNDERSTORMS ON WEDNESDAY AFTERNOON. WILL HOLD ON TO
CHANCE SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHERN COUNTY WARNING
AREA.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 300 PM EDT SUNDAY...

500 MB ZONAL FLOW UNTIL THURSDAY THEN BROAD TROUGHING DEVELOPS IN
THE EAST WITH THE ECMWF STILL SHOWING AN MORE AMPLIFIED WAVE OVER
THE OHIO VALLEY SATURDAY NIGHT AND SUNDAY. AT THE SURFACE LOW
PRESSURE AND THE ASSOCIATED COLD FRONT WILL TRACK INTO THE OHIO
VALLEY ON SUNDAY. AT THIS POINT THE MOST LIKELY DAYS THAT WILL HAVE
MORE WIDESPREAD COVERAGE OF SHOWERS AND THUNDERSTORMS LOOK TO BE
SATURDAY AND SUNDAY. TEMPERATURES WILL REMAIN AT OR ABOVE NORMAL
THROUGH THE PERIOD.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
AS OF 715 PM EDT SUNDAY...

LINE OF CONVECTION FROM TRI-DAN WILL SLIDE SOUTHEAST OUT OF THE
FORECAST AREA BY 01Z. ANOTHER STORM SITUATED NORTHWEST OF HSP WILL
BE MOVING AWAY FROM THE LWB GREENBRIER AIRPORT SO ONLY VCTS FOR AN
HOUR HERE.

REST OF THE NIGHT THE MODELS ARE MAINLY DRY. ISSUE WILL BE IF
AMPLE CLEARING TAKES PLACE TO ALLOW FOG FORMATION. THINK LWB/BCB
ESPECIALLY SHOULD SEE IFR FOG BY MORNING...WITH OTHERS STAYING
MVFR/VFR...WITH POSSIBLE LOWER CIGS AT LWB/BLF.

MONDAY STILL LOOKS MAINLY VFR AFTER FOG LIFTS. ANOTHER POTENTIAL
FOR STORMS TO FORM UPSTREAM OVER OHIO/WV/KY MOVING INTO THE MTNS
IN THE AFTERNOON SO HAVE VCTS AT BLF/LWB/BCB...BUT CONFIDENCE NOT
HIGH FOR FURTHER EAST.

EXTENDED AVIATION DISCUSSION...

BUILDING HEIGHTS WILL INCREASE THE CAP STRENGTH OVERHEAD TUESDAY
AND HELP LIMIT ADDITIONAL CONVECTION. HOWEVER...A LINGERING
BOUNDARY OVER THE AREA MAY PROVIDE THE FOCUS NEEDED FOR SOME
ADDITIONAL SHOWERS AND STORMS.

COVERAGE WILL INCREASE AGAIN LATE TUESDAY AFTERNOON AND THE
TUESDAY NIGHT AS A COLD FRONT MOVES THROUGH THE AREA. THIS
FEATURE WILL STALL ACROSS THE AREA AND ACT AS A STRONGER FOCUS FOR
ADDITIONAL SHOWERS AND STORMS THROUGH FRIDAY...ESPECIALLY AS
UPSTREAM CONVECTION RIDES SOUTHEAST ALONG THE BOUNDARY.

DURING THIS PERIOD...THERE WILL BE THE POTENTIAL FOR THE TYPICAL
LATE NIGHT/EARLY MORNING DEVELOPMENT OF MOUNTAIN AND RIVER VALLEY
FOG...ESPECIALLY IN AREAS THAT WOULD HAVE RECEIVED PRECIPITATION
THE PREVIOUS DAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/WP
NEAR TERM...DS/WP
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...DS/WP
Hazardous weather outlook, Jun 21, 6:56 PM EST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
756 PM EDT SUN JUN 21 2015

NCZ004>006-VAZ043>047-058-059-230000-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
756 PM EDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE MULTIPLE CHANCES FOR THUNDERSTORM COMPLEXES
DEVELOPING ACROSS THE UPPER MIDWEST AND OHIO VALLEY TO DRIFT
SOUTHEAST INTO THE REGION. SOME OF THESE THUNDERSTORMS COULD
BECOME STRONG TO SEVERE. AT THIS TIME...IT APPEARS THAT THE
GREATEST THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL BE DURING
THE AFTERNOON AND EVENING WEDNESDAY...THURSDAY...AND FRIDAY. THE
MAIN THREAT WITH THESE THUNDERSTORMS WILL BE STRONG TO POTENTIALLY
DAMAGING WIND GUSTS.

IN ADDITION...HEAT INDICES TUESDAY AFTERNOON COULD REACH 100 TO
104 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
230000-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
756 PM EDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE MULTIPLE CHANCES FOR THUNDERSTORM COMPLEXES
DEVELOPING ACROSS THE UPPER MIDWEST AND OHIO VALLEY TO DRIFT
SOUTHEAST INTO THE REGION. SOME OF THESE THUNDERSTORMS COULD
BECOME STRONG TO SEVERE. AT THIS TIME...IT APPEARS THAT THE
GREATEST THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL BE DURING
THE AFTERNOON AND EVENING WEDNESDAY...THURSDAY...AND FRIDAY. THE
MAIN THREAT WITH THESE THUNDERSTORMS WILL BE STRONG TO POTENTIALLY
DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 21, 6:36 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
736 PM EDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     CALLAWAY                37.02N 80.05W
06/21/2015                   FRANKLIN           VA   911 CALL CENTER

            MULTIPLE TREES AND POWER LINES DOWN THROUGHOUT THE TOWN

&&

FISHER
Local storm report, Jun 21, 6:37 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
737 PM EDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TSTM WND DMG     5 NW PENHOOK            37.03N 79.70W
06/21/2015                   FRANKLIN           VA   911 CALL CENTER

            MULTIPLE TREES DOWN IN THE UNION HALL AREA

&&

FISHER
Local storm report, Jun 21, 6:38 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
738 PM EDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     WIRTZ                   37.08N 79.90W
06/21/2015                   FRANKLIN           VA   911 CALL CENTER

            MULTIPLE TREES DOWN AROUND TOWN

&&

FISHER
Special weather statement, Jun 21, 6:43 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
743 PM EDT SUN JUN 21 2015

NCZ004>006-VAZ043-044-220045-
ROCKINGHAM-STOKES-CASWELL-HENRY-PITTSYLVANIA-
743 PM EDT SUN JUN 21 2015

...A STRONG THUNDERSTORM WILL AFFECT CASWELL...EASTERN
STOKES...ROCKINGHAM...SOUTHWESTERN PITTSYLVANIA... SOUTHERN CITY OF
DANVILLE AND SOUTHERN HENRY COUNTIES...

AT 743 PM EDT...A STRONG THUNDERSTORM WAS OVER PRICE...MOVING
SOUTHEAST AT 35 MPH.

WINDS IN EXCESS OF 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DANVILLE...
EDEN...
REIDSVILLE...
MARTINSVILLE...
AND WENTWORTH.

THIS INCLUDES THE MARTINSVILLE SPEEDWAY AND MARTINSVILLE AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3626 8014 3650 8008 3667 7996 3653 7915
      3649 7914 3625 7915 3624 7963
TIME...MOT...LOC 2343Z 307DEG 41KT 3655 7991

KK
Local storm report, Jun 21, 6:52 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
752 PM EDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     HURT                    37.08N 79.28W
06/21/2015                   PITTSYLVANIA       VA   911 CALL CENTER

            MULTIPLE TREES DOWN FROM THE HURT AREA WEST TO NEAR SMITH
            MOUNTAIN LAKE.

&&

FISHER
Special weather statement, Jun 21, 7:19 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
819 PM EDT SUN JUN 21 2015

NCZ020-220115-
YADKIN-
819 PM EDT SUN JUN 21 2015

...A STRONG THUNDERSTORM WILL AFFECT YADKIN COUNTY...

AT 818 PM EDT...A STRONG THUNDERSTORM WAS NEAR SHACKTOWN...MOVING
SOUTHEAST AT 35 MPH.

WINDS IN EXCESS OF 45 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ELKIN...
YADKINVILLE...
JONESVILLE...
BOONVILLE...
AND EAST BEND.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3606 8088 3624 8087 3625 8081 3625 8080
      3627 8078 3626 8075 3628 8074 3627 8073
      3627 8068 3625 8067 3625 8065 3629 8062
      3627 8060 3629 8054 3626 8053 3626 8047
      3623 8044 3614 8044 3611 8051 3605 8050
TIME...MOT...LOC 0018Z 312DEG 30KT 3616 8059

KK

The radar

The Roanoke radar (KFCX), 92 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rockingham

When
June 21, 7:20 PM EST to 7:21 PM EST
Where
Rockingham County, 1.38 mi S of Reidsville to 2.23 mi W of Reidsville Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
36.350, -79.670

Three trees were blown down by strong thunderstorm winds in the community of Reidsville. One of these trees landed on a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576535.